Iowa, 2011

Tornadoes and Hail in Iowa, April 9, 2011

April 9, 2011 · NWS FSD · 45 events in 7 counties and zones

Thunderstorms produced widespread severe weather in northwest Iowa during the evening of April 9th, beginning at the end of the afternoon. Most of the reports at the start of the event were large hail, but damaging winds and tornadoes then developed, with significant damage reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced widespread severe weather in northwest Iowa during the evening of April 9th, beginning at the end of the afternoon. Most of the reports at the start of the event were large hail, but damaging winds and tornadoes then developed, with significant damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 2:40 PM CST, 3 hours earlier.

Area forecast discussion, Apr 9, 2:40 PM CST, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SAT APR 9 2011

.DISCUSSION...
SURFACE WARM FRONT HAS NOW APPROACHED SIOUX CITY...WITH THE AREA
CLEAR OF LOW CLOUDS TO THE SOUTH OF THAT FRONT. FOR INSTANCE MANY
TEMPERATURES IN EASTERN NE AND SW IA HAVE WARMED WELL INTO THE 80S.
THERE IS COPIUS AMOUNTS OF LOW LEVEL THTE ADVECTION AND WARM AIR
ADVECTION TONIGHT ACROSS MUCH OF THIS FA. SO THE MILLION DOLLAR
QUESTION IS WHEN...AND WHERE WILL THE CAP BREAK TO ALLOW FOR
THUNDERSTORM DEVELOPMENT. CURRENTLY...THOUGHTS ARE THAT CONVECTIVE
INITIATION MAY FIRST FORM DOWNSTREAM TO THE SOUTH OR SOUTHEAST OF
THIS AREA WHERE THE TEMPERATURES HAVE REALLY WARMED. THE CONVECTION
SHOULD THEN PROCEED NORTHEASTWARD WHERE THE 0-6KM MEAN WIND IS 210
DEGREES AT 35 TO 40 KNOTS. THIS PLACES NW IA AND IMMEDIATE ADJACENT
AREAS AT A RISK FOR SEVERE WEATHER THIS EVENING. A SEVERE WEATHER
CHECKLIST DONE EARLIER TODAY FOR STORM LAKE IA REVEALED WIND SHEAR
OFF THE CHARTS VALID FOR 00Z/10. FOR INSTANCE 0-3KM HELICITY IS 555
M/S AND 0-3KM BULK SHEAR AT 47 KNOTS. ML CAPE IS NEAR 3200 J/KG WITH
THE CIN BEGINNING TO BREAK BY 00Z. SO ROTATING SUPERCELLS ARE
CERTAINLY POSSIBLE THIS EVENING WITH A THREAT FOR LARGE HAIL AND
ISOLATED TORNADOES ALONG THE WARM FRONT. HOWEVER ONE ITEM TO NOTE IS
THAT WITH THE FORWARD PROPOGATION OF THE STORMS...THE SEVERE WEATHER
THREAT WILL LIKELY NOT LAST THAT LONG. IN FACT AFTER ABOUT 03-04Z...
THINGS TO BEGIN TO STABILIZE RATHER RAPIDLY AS SOME DRY SLOTTING
BEGINS TO TAKE OVER OFF THE SURFACE. TO THE WEST...MOIST UPSLOPE
FLOW WILL DOMINATE OUR AREAS WEST OF I 29 AND IT APPEARS LIKELY THAT
SOME FOG AND DRIZZLE WILL LINGER THIS EVENING IN THOSE AREAS.
STILL... ELEVATED STABILITY IS ABUNDANT IN OUR WESTERN ZONES SO
DESPITE COOL SURFACE TEMPERATURES...GENERAL THUNDERSTORMS ARE A
THREAT FOR OUR WEST ALSO THIS EVENING. AS ELUDED TOO EARLIER...AFTER
MIDNIGHT THE DRY SLOTTING BEHIND THE WARM FRONT CONTINUES TO MOVE
NORTHWARD EAST OF I 29...WITH STRATUS LINGERING WEST OF I 29.
MEASURABLE RAINFALL WILL TAPER OFF. LOWS TONIGHT WILL BE MILD AS
COLD AIR IS LACKING EVEN AS FAR WEST AS SW ND. HAVE MID 40S GOING IN
OUR WEST...TO AROUND 60 IN STORM LAKE.  /MJF

AFTER THE BRIEF BREAK IN THE PRECIPITATION IN THE VERY EARLY MORNING
HOURS OF SUNDAY...WILL SEE SHOWERS AND ISOLATED THUNDERSTORMS
REDEVELOP OVER OUR SOUTH CENTRAL SOUTH DAKOTA ZONES BY MID MORNING
AS THE MAIN UPPER LEVEL LOW TRACKS OUT OF COLORADO. PRECIPITATION
WILL MOVE SLOWLY EASTWARD ACROSS THE CWA DURING THE DAY ON
SUNDAY...CONTINUING TO EXPAND TO THE EAST ON SUNDAY NIGHT AS THE
UPPER LEVEL LOW TRACKS INTO EASTERN MINNESOTA BY EARLY ON MONDAY.
THE ATMOSPHERE BECOME INCREASINGLY STABLE ON SUNDAY...SO THINK THE
MAIN THUNDERSTORM CHANCES WILL BE THROUGH THE BROOKINGS TO MARSHALL
AREA IN THE MORNING IN THE VICINITY OF A WANING MIDLEVEL
INSTABILITY/THETA E AXIS OVER THAT AREA. HAVE HIGHEST POPS ON SUNDAY
ACROSS OUR WEST AND NORTH IN AREA OF BEST UPPER LEVEL SYNOPTIC
LIFT...PER 700 TO 500 MB DIV Q FIELD. WITH AN EVER TIGHTENING
SURFACE GRADIENT AS THE SURFACE LOW LIFTS TO THE NORTHEAST...WILL
SEE NORTHWESTERLY WINDS PICK UP ACROSS THE AREA THROUGH THE
AFTERNOON...AND MAY BE BRUSHING WIND ADVISORY CRITERIA IN SOME OF
OUR WESTERN LOCALES. WITH OUR CWA BISECTED BY A COOL AIRMASS TO THE
WEST AND A WARMER AIRMASS TO THE EAST...WILL SEE A WIDE RANGE OF
TEMPERATURES ACROSS THE AREA ON SUNDAY. HIGHS WILL BE AROUND 50
THROUGH THE CHAMBERLAIN TO HURON CORRIDOR TO THE MID 70S OVER THE
SPENCER/STORM LAKE AREA.

PRECIPITATION WILL CONTINUE TO PULL TO THE NORTH AND EAST ON SUNDAY
NIGHT AS FORCING TRACKS OFF INTO THE UPPER MIDWEST. COOLER AIR WILL
SLOWLY FILTER INTO THE AREA ON SUNDAY NIGHT WITH WINDY CONDITIONS
PERSISTING UNDER A TIGHT GRADIENT/RAPID PRESSURE RISES/AND STRONG
COLD AIR ADVECTION. LOWS WILL BE IN THE MID 30S TO LOWER 40S.

MONDAY WILL BE A BETTER DAY WITH DECREASING CLOUDS AND TEMPERATURES
A COUPLE OF DEGREES ABOVE NORMAL AS SURFACE HIGH PRESSURE/UPPER
LEVEL RIDGING BUILD INTO THE REGION. THE DOWN SIDE TO THE DAY WILL
BE THE PERSISTENT STRONG WINDS. HIGHS ON MONDAY WILL BE IN THE RANGE
OF MID 50S TO LOWER 60S.

SOUTHERLY FLOW RETURNS TO THE AREA ON TUESDAY ON THE BACKSIDE OF THE
HIGH...WITH LESS WIND AND WARMER TEMPERATURES. HIGHS LOOKING TO BE
IN THE MID 60S TO AROUND 70. A BOUNDARY/LOW LEVEL CONVERGENCE ZONE
SETS UP ACROSS THE AREA ON TUESDAY NIGHT AND WEDNESDAY...INTERACTING
WITH A SHORTWAVE TRACKING OUT OF THE CENTRAL ROCKIES...AND KEEPING
A CHANCE OF SHOWERS OVER OUR AREA INTO WEDNESDAY NIGHT WITH THE
BOUNDARY NOT MAKING MUCH MOVEMENT THROUGH THE PERIOD. TEMPERATURES
WILL BE COOLER ON WEDNESDAY IN OUR WEST...BEHIND THE BOUNDARY...WITH
HIGHS IN THE 50S...WHILE ON THE WARM SIDE OF THE FEATURE
TEMPERATURES WILL RISE INTO THE UPPER 60S OVER PORTIONS OF NORTHWEST
IOWA. MAIN UPPER LEVEL TROUGH SWINGS THROUGH THE REGION ON
THURSDAY...WITH THE BOUNDARY FINALLY PULLING TO THE SOUTH AND
EAST...AND HIGHS IN THE LOWER TO MID 50S ACROSS THE COUNTY WARNING
AREA.

MODEL DIFFERENCES WITH HOW FAST PRECIPITATION PULLS OUT FOR THE END
OF NEXT WEEK. TEMPERATURES LOOK TO UNDERGO SLOW WARMING FOR FRIDAY
AND SATURDAY.  /JM

&&

.AVIATION...
STRATUS NORTH OF THE WARM FRONT WILL CONTINUE TO BE ABUNDANT ACROSS
THE NORTHERN AND WESTERN ZONES OF THE FSD FORECAST AREA THIS
EVENING. THEREFORE CONDITIONS WILL BE GENERALLY IFR IN MOST OF SW MN
AND AREAS WEST OF I 29 THIS EVENING. IN ADDITION...STRONG CAPPING IS
IN PLACE RIGHT NOW. BUT THE CAPPING IS EXPECTED TO BREAK AS A SHORT
WAVE OF ENERGY LIFTS NORTHEASWARD THIS EVENING. THUNDERSTORMS SHOULD
DEVELOP ACROSS THIS AREA AND MAY BECOME QUITE NUMEROUS ALONG AND
EAST OF I 29. THERE IS ALSO A SEVERE POTENTIAL FOR THOSE AREAS.
AFTER MIDNIGHT...THE NAM AND GFS LOW LEVEL RELATIVE HUMIDITY FIELDS
SHOW A LOT OF UPPER IFR TO MVFR STRATUS NUDGING EASTWARD ACROSS THE
FORECAST AREA...ADVANCING TO ALONG AND WEST OF A YANKTON SD...TO
SIOUX FALLS...TO MARSHALL MN LINE BY 12Z SUNDAY. THIS IS IN RESPONSE
TO LOW LEVEL WINDS BECOME WESTERLY...AND ONE CAN SEE THE AMOUNT OF
STRATUS CURRENTLY PRESENT IN CENTRAL SD. EAST OF THAT LINE...A FEW
SHOWERS OR THUNDERSTORMS MAY LINGER FROM 06Z TO 12Z SUNDAY...BUT
OTHERWISE CONDITIONS SHOULD BE MVFR TO VFR.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Apr 9, 3:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT SAT APR 09 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
400 PM CDT SAT APR 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS
EASTERN NEBRASKA...AND PUSH INTO SOUTHEAST SOUTH DAKOTA AND
NORTHWEST IOWA BY EARLY EVENING. STORMS WILL DEVELOP VERY RAPIDLY
WITH A RAPID NORTHEAST MOVEMENT.

THIS IS A CONDITIONAL THREAT. IF STORMS DO DEVELOP AND CAN BECOME
ROOTED IN THE MORE MOIST AND UNSTABLE AIR MASS NEAR AND TO THE
EAST OF THE INTERSTATE 29 CORRIDOR...THEY WILL QUICKLY BECOME
SEVERE WITH A THREAT FOR HAIL TO AROUND 2 INCHES IN DIAMETER. IN
ADDITION WITH STRONG WINDS ABOVE THE SURFACE...WINDS UP TO 65 MPH
MAY OCCUR IN SOME OF THE STRONGEST CELLS. THERE IS EVEN A THREAT
FOR TORNADOES IN A SHORT WINDOW FROM 6 PM TO 9 PM ACROSS
NORTHWEST IOWA AND IMMEDIATELY ADJACENT AREAS. AS STORMS MOVE
NORTHWARD OF INTERSTATE 90...THE THREAT WILL CHANGE TO PRIMARILY
VERY LARGE HAIL UP TO AROUND 2 INCHES IN DIAMETER...ESPECIALLY
ACROSS EXTREME EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.
THE RISK FOR SEVERE STORMS SHOULD DIMINISH BY MIDNIGHT. OTHER
MORE SCATTERED STORMS MAY OCCUR FURTHER WEST OF INTERSTATE
29...BUT ARE NOT EXPECTED TO BECOME SEVERE...WITH SMALL HAIL THE
MAIN THREAT.

FLOODING...
FLOODING WILL CONTINUE OVER MUCH OF THE BIG SIOUX AND JAMES
RIVERS FOR THE FORESEEABLE FUTURE. BY THE MIDDLE OF THE
WEEK...THE DES MOINES RIVER IS EXPECTED TO DROP BELOW FLOOD STAGE
AT WINDOM AND JACKSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS BEHIND AN EXITING AREA OF LOW PRESSURE ON SUNDAY
NIGHT AND MONDAY WILL REACH 25 TO 35 MPH...WITH SOME GUSTS OVER
40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM MAINLY ALONG AND
EAST
OF INTERSTE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

28 hail, 9 tornado, 6 thunderstorm wind, 2 high wind. Local standard time, as filed.

Hail, Woodbury

When
April 9, 5:40 PM CST
Where
Woodbury County, 0.86 mi SW of Salix
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.310, -96.290

Hail, Woodbury

When
April 9, 5:40 PM CST
Where
Woodbury County, 0.51 mi E of Sloan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.230, -96.220

Hail, Woodbury

When
April 9, 5:46 PM CST
Where
Woodbury County, 0.86 mi SW of Salix
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.310, -96.290

Hail, Woodbury

When
April 9, 5:49 PM CST
Where
Woodbury County, 0.86 mi SW of Salix
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.310, -96.290

Hail, Woodbury

When
April 9, 6:00 PM CST
Where
Woodbury County, Smithland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.230, -95.930

Hail, Ida

When
April 9, 6:29 PM CST
Where
Ida County, 2.04 mi W of Battle Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.320, -95.640

Hail, Ida

When
April 9, 6:33 PM CST
Where
Ida County, 3.07 mi W of Battle Creek
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.320, -95.660

Hail, Ida

When
April 9, 6:57 PM CST
Where
Ida County, 0.69 mi S of Ida Grove
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.340, -95.470

Thunderstorm Wind, Ida

When
April 9, 7:02 PM CST
Where
Ida County, 4.86 mi S of Ida Grove Muni Arpt
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.260, -95.460

Thunderstorm winds damaged farm buildings.

Thunderstorm Wind, Ida

When
April 9, 7:02 PM CST
Where
Ida County, 4.15 mi S of Ida Grove Muni Arpt
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.270, -95.450

Thunderstorm winds damaged the roof of an outbuilding.

Thunderstorm Wind, Ida

When
April 9, 7:05 PM CST
Where
Ida County, 5.55 mi S of Ida Grove Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
42.250, -95.440

Hail, Woodbury

When
April 9, 7:10 PM CST
Where
Woodbury County, 3.16 mi NNW of Correctionville
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -95.830

Hail, Ida

When
April 9, 7:19 PM CST
Where
Ida County, 5.55 mi N of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
42.410, -95.360

Tornado, Ida

When
April 9, 7:20 PM CST to 7:28 PM CST
Where
Ida County, 2.46 mi WSW of Arthur to 3.18 mi N of Arthur
Rating
EF2
Path length
4.13 mi
Path width
440 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.322, -95.397

A tornado destroyed or heavily damaged two grain bins and two outbuildings on a farmstead. The tornado also caused mainly shingle damage to a house and garage on the same farmstead. Trees, power poles, and power lines were also damaged.

Tornado, Ida

When
April 9, 7:42 PM CST to 7:47 PM CST
Where
Ida County, 4.65 mi SSW of Galva to 1.45 mi SE of Galva
Rating
EF1
Path length
4.21 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.436, -95.450

A tornado severely damaged a farmstead; taking the roof off of a house and destroying numerous outbuildings. The tornado also damaged outbuildings at another farmstead, snapped at least 5 power poles, and damaged an outbuilding at an ethanol plant. The tornado also caused tree damage.

Hail, Ida

When
April 9, 7:45 PM CST
Where
Ida County, 1.38 mi S of Galva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -95.420

Hail, Cherokee

When
April 9, 7:55 PM CST
Where
Cherokee County, 2.15 mi ESE of Fielding
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -95.760

Tornado, Buena Vista

When
April 9, 8:14 PM CST to 8:15 PM CST
Where
Buena Vista County, 2.81 mi S of Sulphur Spgs to 2.82 mi SSE of Sulphur Spgs
Rating
EF0
Path length
0.53 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
42.580, -95.090

A brief tornado caused no reported damage.

Hail, Buena Vista

When
April 9, 8:15 PM CST
Where
Buena Vista County, 2.76 mi N of Sulphur Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.660, -95.100

Hail, Woodbury

When
April 9, 8:18 PM CST
Where
Woodbury County, 2.31 mi NNW of Moville
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -96.090

Tornado, Cherokee

When
April 9, 8:20 PM CST to 8:30 PM CST
Where
Cherokee County, 4.69 mi ESE of Quimby to 7.02 mi S of Aurelia
Rating
EF1
Path length
5.17 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.607, -95.543

A tornado snapped and damaged power poles and lines, destroyed or damaged several outbuildings on two farmsteads, flipped over a camper into a garage, damaging the garage, flipped over a large anchored empty tank, damaged the roof of a house and broke windows on the house, heavily damaged several buildings in a livestock confinement area, blew a grain bin off its foundation into a semi truck cab, flipped another semi trailer into a grain bin, and caused tree damage, including several trees blown down or snapped off.

Thunderstorm Wind, Cherokee

When
April 9, 8:20 PM CST
Where
Cherokee County, 6.93 mi ESE of Quimby
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.600, -95.500

Thunderstorm winds caused tree damage, including large limbs blown down.

Thunderstorm Wind, Cherokee

When
April 9, 8:22 PM CST
Where
Cherokee County, 6.65 mi E of Quimby
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.620, -95.500

Thunderstorm winds damaged outbuildings and a shelterbelt on a farmstead.

Hail, Plymouth

When
April 9, 8:24 PM CST
Where
Plymouth County, 3.04 mi E of Akron
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -96.490

Tornado, Buena Vista

When
April 9, 8:24 PM CST to 8:31 PM CST
Where
Buena Vista County, 3.03 mi SSE of Newell to 4.34 mi E of Newell
Rating
EF2
Path length
3.78 mi
Path width
1,320 yd
Continued into
Pocahontas, Ia (DMX)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.561, -94.974

A tornado affected several farmsteads, damaging several homes, some beyond repair. The tornado destroyed or damaged numerous outbuildings, several silos, farm equipment, and livestock shelters. Numerous power lines, power poles, and trees were blown down. The tornado crossed into Buena Vista County from Sac County, then crossed out of Buena Vista County into Pocahontas County.

Tornado, Buena Vista

When
April 9, 8:25 PM CST to 8:27 PM CST
Where
Buena Vista County, 3.34 mi ESE of Newell to 2.57 mi ESE of Newell
Rating
EF1
Path length
1.08 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.575, -94.944

A tornado caused damage to outbuildings and other farm structures.

Tornado, Buena Vista

When
April 9, 8:26 PM CST to 8:27 PM CST
Where
Buena Vista County, 3.69 mi SE of Newell to 3.36 mi SE of Newell
Rating
EF2
Path length
0.35 mi
Path width
220 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.561, -94.951

A tornado crossed into Buena Vista County from Sac County, and damaged farm structures and trees on a farmstead before dissipating.

High Wind, Clay

When
April 9, 8:40 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Strong winds not directly associated with the thunderstorms in the area blew off a metal part of a farm building 2 miles south of Everly.

Hail, Cherokee

When
April 9, 8:40 PM CST
Where
Cherokee County, 5.07 mi SSW of Fielding
Measured
1.25 in hail
Reported by
Public
Coordinates
42.600, -95.830

Tornado, Buena Vista

When
April 9, 8:50 PM CST to 8:51 PM CST
Where
Buena Vista County, 2.9 mi SW of Alta to 2.73 mi SW of Alta
Rating
EF0
Path length
0.17 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
42.640, -95.340

A brief tornado, one of two close together, caused no reported damage.

Tornado, Buena Vista

When
April 9, 8:50 PM CST to 8:51 PM CST
Where
Buena Vista County, 2.89 mi WSW of Alta to 2.74 mi WSW of Alta
Rating
EF0
Path length
0.17 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
42.650, -95.350

A brief tornado, one of two close together, caused no reported damage.

Hail, Plymouth

When
April 9, 8:50 PM CST
Where
Plymouth County, 4.5 mi SE of Millnerville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.640, -96.430

High Wind, Dickinson

When
April 9, 9:04 PM CST
Where
Dickinson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

A measured wind gust of 64 mph was not directly associated with thunderstorms in the area.

Hail, Buena Vista

When
April 9, 9:04 PM CST
Where
Buena Vista County, Truesdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.730, -95.180

Hail, Plymouth

When
April 9, 9:07 PM CST
Where
Plymouth County, Merrill
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
42.720, -96.250

Hail, Plymouth

When
April 9, 9:08 PM CST
Where
Plymouth County, 1.71 mi NE of Merrill
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
42.740, -96.230

Baseball size hail caused an unknown amount of damage to vehicles and roofs.

Hail, Plymouth

When
April 9, 9:13 PM CST
Where
Plymouth County, 0.69 mi N of Le Mars
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
42.790, -96.170

Large hail caused an unknown amount of damage to vehicles.

Hail, Cherokee

When
April 9, 9:15 PM CST
Where
Cherokee County, Cherokee
Measured
4 in hail
Reported by
COOP Observer
Coordinates
42.750, -95.550

Large hail was estimated at 4 inches in diameter with one stone measured at 3.5 inches. The hail caused an unknown amount of damage to vehicles.

Hail, Cherokee

When
April 9, 9:15 PM CST
Where
Cherokee County, 0.86 mi SE of Cherokee
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
42.740, -95.540

Large hail caused an unknown amount of vehicle, siding, and roof damage.

Hail, Plymouth

When
April 9, 9:16 PM CST
Where
Plymouth County, 0.51 mi E of Le Mars
Measured
2 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.780, -96.160

Large hail damaged siding and shutters on a house.

Thunderstorm Wind, Buena Vista

When
April 9, 9:25 PM CST
Where
Buena Vista County, 4.29 mi NE of Newell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.650, -94.950

Thunderstorm winds caused roof damage to outbuildings on a farmstead.

Hail, Buena Vista

When
April 9, 9:54 PM CST
Where
Buena Vista County, 0.69 mi N of Sioux Rapids
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.890, -95.150

Hail, Buena Vista

When
April 9, 10:04 PM CST
Where
Buena Vista County, 0.86 mi NE of Linn Grove
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.890, -95.240

Hail, Clay

When
April 9, 10:31 PM CST
Where
Clay County, 1.71 mi NW of Cornell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.970, -95.170

Large hail partially covered the ground.

Hail, Woodbury

When
April 9, 11:25 PM CST
Where
Woodbury County, 3.7 mi SE of Bronson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.390, -96.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301749, 301750, 301751, 301752, 301753, 301762, 301765, 301768, 301782, 301783, 301784, 301809, 301812, 301836, 301876, 301891, 301894, 302081, 302082, 302083, 302126, 302131, 302133, 302135, 302245, 302257, 302261, 302264, 302266, 302267, 302269, 302272, 302280, 302281, 302284, 302285, 302286, 302289, 302293, 302296, and more.